Ca-Mg Antacids/Sodium Polystyrene Sulfonate
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, they may bind together in your intestine.
What might happen:
Sodium polystyrene sulfonate may not work as well at lowering your potassium level. You may also experience a disturbance in the acid balance in your blood.
What you should do about this interaction:
If you experience breathing difficulty, chest pain, slow or irregular heartbeat, confusion, muscle weakness, or numbness and tingling of the hands and feet, contact your doctor. It may be necessary to adjust the times of day that you take one or both medicines. Your doctor may stop your antacid or change you to a different medicine. This interaction may be worse if you have kidney disease.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Schroeder ET. Alkalosis resulting from combined administration of a "nonsystemic" antacid and a cation-exchange resin. Gastroenterology 1969 May;56(5):868-74.
2.Fernandez PC, Kovnat PJ. Metabolic acidosis reversed by the combination of magnesium hydroxide and a cation-exchange resin. N Engl J Med 1972 Jan 6; 286(1):23-4.
3.Ziessman HA. Alkalosis and seizure due to a cation-exchange resin and magnesium hydroxide. South Med J 1976 Apr;69(4):497-9.
4.Baluarte HJ, Prebis J, Goldberg M, Gruskin AB. Metabolic alkalosis in an anephric child caused by the combined use of Kayexalate and Basaljel. J Pediatr 1978 Feb;92(2):237-9.
5.Madias NE, Levey AS. Metabolic alkalosis due to absorption of "nonabsorbable" antacids. Am J Med 1983 Jan;74(1):155-8.